Years after Accutane
I’m talking about my acne journey, because my skin used to be covered with cystic acne so much, so that I did a course of Accutane a few years ago. In fact, it's been exactly two years to this day, that I finished taking Accutane.
I thought it deserved doing an update. I totally appreciate that, basically, every my text here is an update since I’ve finished my Accutane course. I do have some really important things that I wanted to address. Particularly, if you're somebody who's thinking about going on Accutane, or you're currently using the drug, and you're thinking there is a chance that something is going to relapse, then this text is for you, as, when I was using Accutane, I was thinking a lot about these issues.
I just wanted to make this text in some points, particularly, as I've been off the drug for such a long time now. There's a few things I'm going to discuss in this text: one is being about side effects and how long they last, two is about the state of my skin and my acne, have there been any points, where I've considered going back on it.
The first point is that if you have acne prone skin, then it is totally normal to breakout from time to time. So, if you finish taking Accutane, and you find yourself getting a few spots, please, do not panic, because it happens to all of us. No one is going to go through life just having perfect skin. I mean, sure there probably are a few people. If you're like me and you've been on Accutane with your acne prone skin, then a couple of spots every now and then, I promise, they nothing to panic about.
Even if you see your skin worsening at times, because our skin is going to be like this throughout your life, then there're going to be certain things, which trigger it, and that is just life. I mean, it does not mean that you're relapsing. It does not mean that you need a second course or a third course of Accutane. It just means that you might be going through something at the moment, which is causing your skin to break out, and you can very much clear it up with less harsh methods, I guess, things like adjusting lifestyle, skincare, tons of various things.
It's not only possible, and I've done it plenty of times, I do find that for me they are I my emotions, my stress that really do trigger my skin, as well as hormones. Unfortunately, during ovulation is definitely a key time, where I'm more prone to breakouts. And the only reason I know my body is well is because I've trapped them. So, if you are somebody, who's finished the Accutane course, and you're finding that you're breaking out from time to time, and you're not sure why, then I would highly encourage you to track this by keeping a diary. I know, when I break out it's like: “What the things are I've eaten?” and “What I've done that day?” There are tons of things like any skincare that I change. So, that's you, and then I would really recommend doing that.
The biggest thing that I've learned this year is just to let it go and, honestly, it helps my skin clear up so much quicker. Honestly, I promise you you'll feel better your skin will react better, if you don't stress out about the tiniest of breakouts. I know, it's very easy, and it's very easy to panic and think that you're relapsing, but you and your skin will thank you for it, I promise. And I, honestly, got to this place, probably, by joining the Instagram acne community.
I feel like “I'm always on there, speaking to other people that have gone through the same thing.” And it's really a supportive community. I absolutely love it on there. If you are ever feeling really lonely or fed up with your skin, and you know you're thinking of a second or third\ fourth course of Accutane, then, please, follow me over on Instagram and have a chat, because, honestly, there are tons of us there that really do understand what it's like. I promise you, just by being involved in the community and seeing how everyone else deals with their breakouts you’ll not feeling lonely. It's been such a supportive community and network that I just don't feel that bad, when I break out anymore, it's been life-changing.
I'm going to talk about lasting side effects first, because it's a tough one for me at the moment, and I do think that there has been a change to my gut health, and I didn't notice that this was on my right contain, and I didn't notice it the first year since I was on Accutane, but over the last six months. Things have been changing. I can't link them directly to write detain, I'll never be able to prove that they are associated to rock you same, but I think it's really worth noticing in this text that for the last six months I've had IBS quite severely. I've also had chronic acid reflux. And they may be completely irrelevant.
I’d also add a little side note to most of us, who've been erratic attain and who have also taken antibiotics and have also been on the pill at some point. I'm not saying everybody, but it's quite common, and those two drugs as well, are very much linked to health issues. If you've been on long courses of antibiotics, you'll know that you've, basically, killed all the good bacteria as well as the bad.
Every other side effect I had on Accutane has completely gone, so I no longer have things like nosebleeds, dry skin chapped lips, dry hair, and brittle hair, like none of those things exist. I could not tell a difference between how I feel now and how I felt before I was on Accutane, apart from the whole gut health situation, as I mentioned.
Now I want to give you my skin update, because I'm sure that's the bit that everybody is very concerned about the most. So, as I said, it's exactly two years to this day that I finished my course. And now my skin, honestly, is something that I, actually, love. I look at it in the morning, and I think “I am so grateful that I did the whole course of Accutane.” I've really worked on how I feel about myself, that I take care of myself, and, as a result, I have got the skin that I've always wanted.
Now I don't break out, because, trust me, I did this whole experiment with different methods, which has definitely reacted to my skin. It's calming down a little bit now, and, definitely, during ovulation, I'm very much more susceptible to breakouts. So, I avoid things around that time of the month, like really high sugary foods. I mean, I generally avoid those anyway, but I'm particularly careful not to have too much sugar, even things like fruit, during ovulation, because my skin can react.
One of the side effects, actually, which I haven’t touched upon, is that my pores are so much smaller, and they have remained smaller. So, I mean, they're not as smooth as they were, when I was on the drug. And I notice that they look a little bit bigger than they did then, but I have not got the same sized pores, as I did before taking Accutane, which is amazing.
I would also say that my general skin texture is so much better since finishing Accutane. I feel like everything is just a lot smoother. I’ve never felt like this, like much texture, which is weird, because even when I had clear skin before, I had the huge breakout in 2015. I wouldn't ever find that my skin was as smooth as it is. I just felt like it was a bit more congested, particularly around my nose and my t-zone as well, but I've had none of that, since I finished taking Accutane, and that's something I'm really happy about.